Illinois, 2011Tornadoes and Hail in Illinois, June 15, 2011
June 15, 2011 · NWS ILX · 3 events in 2 counties and zones
Widely scattered thunderstorms developed along a stationary frontal boundary during the afternoon of June 15th. One of the cells began to rotate and eventually produced two weak tornadoes across Shelby County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered thunderstorms developed along a stationary frontal boundary during the afternoon of June 15th. One of the cells began to rotate and eventually produced two weak tornadoes across Shelby County. Other storms dropped penny-sized hail near Robinson in Crawford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 15, 1:58 PM CST, 27 minutes earlier.
Area forecast discussion, Jun 15, 1:58 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT WED JUN 15 2011
.DISCUSSION...
ISSUED 221 PM CDT WED JUN 15 2011
PROBLEMS TODAY INCLUDE CONVECTION THROUGH EVENING...NEXT PCPN ON
THE WEEKEND AND ANOTHER FRONTAL PCPN CHANCE ON TUE TO WED.
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
SURFACE MSAS DATA SHOWS CONVERGENCE ON FRONTAL ZONE CROSSING
CENTRAL PART OF CWA...RUNNING NORTH-SOUTH AT 19Z. HAS BEEN SOME
SUN THROUGH AFTERNOON TO DESTABLIZE BOUNDARY LAYER. SPC MESO
ANALYSIS DEPICTS ML CAPES OF 1500...TO NEAR 2000 OVER CENTRAL TO
SOUTHEAST CWA. PROBLEM IS THAT THE MOISTURE CHANNEL IS SHOWING
MID LEVEL TROUGH AXIS HAS ADVECTED A LITTLE EASTOF THE SURFACE
BOUNDARY...THUS LIMITING THE AMOUNT OF UPPER SUPPORT AT THIS TIME.
THERE IS SEEN A LITTLE OF A SECONDARY SURGE OF COOLER AIR ALOFT
MOVING SOUTHEAST OVER IA IN THE MOISTURE CHANNEL DATA...PLUS A
MINOR JETLET NOTED AT 300MB AND THE SATELLITE DATA INTO MO.
HOWEVER...UPPER LEVEL SUPPORT IS WEAK FOR SIGNIFICANT CONVECTIVE
DEVELOPMENT THIS EVENING.
EXPECT UPPER TROF TO CLEAR EAST BY MIDNIGHT...DROPPING PCPN
CHANCES OVERNIGHT. THURSDAY WILL BE PLEASANT DAY. THURSDAY NIGHT
THOUGH...LOOKS TO BE ANOTHER CASE OF MCS DEVELOPMENT IN THE
CENTRAL PLAINS AHEAD OF THE NEXT DEVELOPING SURFACE LOW IN THE
PLAINS. KEPT TREND OF LOW POPS IN THE WEST OVERNIGHT...BUT WITH
THE REMAINS OF THE MCS OVER THE CWA THROUGH THE DAY ON FRIDAY. ALL
THIS FIRING ON THE LEFT BEHIND FRONTAL BOUNDARY THAT HAS WAVED
BACK TO THE NORTH INTO REGION. MORE DEVELOPMENT POSSIBLE WITH THE
FRONT IN THE AREA FOR FRIDAY NIGHT.
LONG TERM...SATURDAY THROUGH WEDNESDAY.
WITH THE WARM FRONTAL ZONE MOVING THROUGH...CONTINUED THE CHANCE
POPS FOR SAT AND SAT NIGHT. RIDGE BUILDS OVER THE AREA ALOFT
ENOUGH TO PUSH AREA INTO WARM SECTOR AND SO TEMPS AROUND 90 AND
DROP OF POPS ON SUN THROUGH MON NIGHT. NEXT COLD FRONT TO APPROACH
AREA AGAIN ON TUES TO WED. MAJOR DIFFERENCES THROUGH BETWEEN EUR
AND GFS IN THE TIMING OF FRONT. WENT WITH HPC BLEND OF THE TWO ON
TIMING...WITH THE WED LOOKING THE BEST CHC AT THIS TIME...THOUGH
IT IS VERY FAR OUT IN THE EXTENDED PERIOD.
GOETSCH
&&
.AVIATION...
ISSUED 1250 PM CDT WED JUN 15 2011
FIRST ISSUE IS SCT TS THIS AFTERNOON...FIRING ALONG LINE FROM SPI
TO BMI AND PUTTING A VCSH FOR DEC AND CMI. FOR NOW...THE LINE IS
NOT MOVING AND STORMS ARE DISSIPATING AS THEY MOVE AWAY FROM
INVERTED SFC TROF AHEAD OF THE SLOWLY ADVANCING COLD FRONT. MCV TO
THE NORTH ADDING JUST ENOUGH ENERGY TO THE ATMOSPHERE TO KEEP THE
THREAT THROUGH THE AFTERNOON...BUT NOT CONFIDENT ENOUGH IN THE TS
TO ADD IN ANYWHERE OTHER THAN BMI AND SPI FOR NOW. MVFR ON THE
OTHER SIDE OF 00Z...AND GUIDANCE BREAKS TO SKC BY MIDNIGHT
EVERYWHERE...BUT TIME HEIGHTS STILL A BIT HEAVY HANDED ON MOISTURE
IN THE MID LEVELS TO GO COMPLETELY CLEAR...PARTICULARLY WHEN
TODAYS MOISTURE HAS NOT HAD A CHANCE TO MIX OUT AS MUCH AS PREV
THOUGHT. WILL KEEP THE SCT LOW IN THROUGH THE MORNING.
HJS
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 15, 10:26 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1126 AM CDT WED JUN 15 2011
ILZ027>031-036-037-040-041-047-049-050-161100-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
1126 AM CDT WED JUN 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...THOUGH THEY WILL BE
MUCH LESS NUMEROUS THAN THEY WERE OVERNIGHT. SEVERE STORMS ARE NOT
ANTICIPATED...BUT VERY HEAVY RAINFALL IS POSSIBLE WITH ANY
STORM.
FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT
SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FRONTAL BOUNDARY WILL MOVE INTO THE AREA ON FRIDAY AND LINGER
THROUGH THE WEEKEND. THE FRONT WILL BE ACCOMPANIED BY A PERIODIC
THUNDERSTORM RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ038-042>046-048-051>057-061>063-066>068-071>073-161100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
1126 AM CDT WED JUN 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...THOUGH THEY WILL BE
MUCH LESS NUMEROUS THAN THEY WERE OVERNIGHT. SEVERE STORMS ARE NOT
ANTICIPATED...BUT VERY HEAVY RAINFALL IS POSSIBLE WITH ANY
STORM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FRONTAL BOUNDARY WILL MOVE INTO THE AREA ON FRIDAY AND LINGER
THROUGH THE WEEKEND. THE FRONT WILL BE ACCOMPANIED BY A PERIODIC
THUNDERSTORM RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HJS
In the hours before
Local storm report, Jun 15, 8:44 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
944 AM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM HEAVY RAIN LINCOLN 40.15N 89.37W
06/15/2011 M1.48 INCH LOGAN IL EMERGENCY MNGR
&&
JRPLocal storm report, Jun 15, 9:23 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1023 AM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 3 NE BLOOMINGTON 40.51N 88.93W
06/15/2011 M1.86 INCH MCLEAN IL NWS EMPLOYEE
&&
JRPLocal storm report, Jun 15, 10:08 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1108 AM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL 3 SE PEKIN 40.54N 89.59W
06/15/2011 M0.75 INCH TAZEWELL IL TRAINED SPOTTER
0202 AM HAIL ELKHART 40.02N 89.48W
06/15/2011 E0.88 INCH LOGAN IL MESONET
0217 AM HAIL LINCOLN 40.15N 89.37W
06/15/2011 M0.88 INCH LOGAN IL OFFICIAL NWS OBS
AT THE NATIONAL WEATHER SERVICE OFFICE.
0254 AM HEAVY RAIN PEORIA 40.74N 89.61W
06/15/2011 M2.30 INCH PEORIA IL ASOS
4 HOUR TOTAL SINCE 11 PM TUESDAY.
0500 AM HEAVY RAIN BRYANT 40.47N 90.09W
06/15/2011 M2.17 INCH FULTON IL COCORAHS
0530 AM HEAVY RAIN 3 NE DUNLAP 40.89N 89.64W
06/15/2011 M1.64 INCH PEORIA IL COCORAHS
0600 AM HEAVY RAIN 2 SW PEORIA 40.72N 89.64W
06/15/2011 M2.60 INCH PEORIA IL COCORAHS
0600 AM HEAVY RAIN KNOXVILLE 40.91N 90.29W
06/15/2011 M1.62 INCH KNOX IL MESONET
0600 AM HEAVY RAIN HAVANA 40.30N 90.06W
06/15/2011 M1.95 INCH MASON IL CO-OP OBSERVER
0600 AM HEAVY RAIN SPARLAND 41.03N 89.44W
06/15/2011 M1.85 INCH MARSHALL IL CO-OP OBSERVER
0600 AM HEAVY RAIN 1 N MACKINAW 40.55N 89.36W
06/15/2011 M1.65 INCH TAZEWELL IL CO-OP OBSERVER
0600 AM HEAVY RAIN WATAGA 41.03N 90.28W
06/15/2011 M1.60 INCH KNOX IL MESONET
0625 AM HEAVY RAIN 2 W PRINCEVILLE 40.93N 89.79W
06/15/2011 M1.78 INCH PEORIA IL CO-OP OBSERVER
0630 AM HEAVY RAIN BOODY 39.77N 89.06W
06/15/2011 M3.10 INCH MACON IL MESONET
2 HOUR TOTAL AMOUNT FROM 0430 AM TO 0630 AM.
0633 AM HEAVY RAIN BLOOMINGTON 40.48N 88.97W
06/15/2011 M2.46 INCH MCLEAN IL ASOS
MEASURED AT CENTRAL ILLINOIS REGIONAL AIRPORT.
0700 AM HEAVY RAIN 2 S STANFORD 40.41N 89.22W
06/15/2011 M1.60 INCH MCLEAN IL CO-OP OBSERVER
0700 AM HEAVY RAIN TOULON 41.09N 89.86W
06/15/2011 M2.04 INCH STARK IL CO-OP OBSERVER
0700 AM HEAVY RAIN 1 S PEKIN 40.55N 89.63W
06/15/2011 M1.72 INCH TAZEWELL IL COCORAHS
0700 AM HEAVY RAIN ST. DAVID 40.49N 90.05W
06/15/2011 M1.57 INCH FULTON IL CO-OP OBSERVER
0700 AM HEAVY RAIN 4 SSE LE ROY 40.29N 88.74W
06/15/2011 M1.50 INCH MCLEAN IL COCORAHS
0700 AM HEAVY RAIN 7 W ATLANTA 40.26N 89.36W
06/15/2011 M1.60 INCH LOGAN IL COCORAHS
0700 AM HEAVY RAIN DECATUR 39.85N 88.93W
06/15/2011 M2.26 INCH MACON IL ASOS
0700 AM HEAVY RAIN GALESBURG 40.95N 90.38W
06/15/2011 M2.70 INCH KNOX IL TRAINED SPOTTER
0700 AM HEAVY RAIN GALESBURG 40.95N 90.38W
06/15/2011 M2.22 INCH KNOX IL CO-OP OBSERVER
0700 AM HEAVY RAIN KINCAID 39.59N 89.41W
06/15/2011 M2.02 INCH CHRISTIAN IL CO-OP OBSERVER
0706 AM HEAVY RAIN KNOXVILLE 40.91N 90.29W
06/15/2011 M1.62 INCH KNOX IL MESONET
0708 AM HEAVY RAIN OAKLEY 39.85N 88.82W
06/15/2011 M1.67 INCH MACON IL MESONET
RAINFALL TOTAL SINCE 0445 AM.
0730 AM HEAVY RAIN MOUNT ZION 39.78N 88.88W
06/15/2011 M2.08 INCH MACON IL COCORAHS
0750 AM HEAVY RAIN 2 NNE ARROWSMITH 40.48N 88.62W
06/15/2011 M1.65 INCH MCLEAN IL COCORAHS
0800 AM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
06/15/2011 M2.44 INCH PEORIA IL CO-OP OBSERVER
0856 AM HEAVY RAIN DECATUR 39.85N 88.93W
06/15/2011 M1.71 INCH MACON IL MESONET
0930 AM HEAVY RAIN 3 NE BLOOMINGTON 40.51N 88.93W
06/15/2011 M1.86 INCH MCLEAN IL NWS EMPLOYEE
0944 AM HEAVY RAIN LINCOLN 40.15N 89.37W
06/15/2011 M1.48 INCH LOGAN IL EMERGENCY MNGR
&&
JRPTornado, Shelby
- When
- June 15, 2:25 PM CST to 2:26 PM CST
- Where
- Shelby County, 3.18 mi NE of Sexson Corner to 3.34 mi NE of Sexson Corner
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 10 yd
- Reported by
- Emergency Manager
- Coordinates
- 39.438, -88.486
A tornado briefly touched down in a field about 6 miles east of Windsor. No damage occurred.
Tornado, Shelby
- When
- June 15, 2:30 PM CST to 2:31 PM CST
- Where
- Shelby County, 0.77 mi SSW of Kingman to 0.7 mi SSW of Kingman
- Rating
- EF0
- Path length
- 0.27 mi
- Path width
- 20 yd
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 39.291, -88.578
A tornado touched down about 3.5 miles northeast of Stewardson. It damaged two cattle barns, resulting in the death of two cows.
Hail, Crawford
- When
- June 15, 3:58 PM CST to 3:59 PM CST
- Where
- Crawford County, 7 mi NW of Robinson
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 39.072, -87.822
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, June 15, 201124 injured · $62,000 · 60 kt wind · 8 events
- Hail and Lightning Strike in Indiana, June 15, 20111 death · 1 injured · $150,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Georgia, June 15 to 16, 2011$7.8 million · 1.75 in hail · 55 events
- Heat in Oklahoma, June 15, 20111 death · 1 event
- Strong Wind in California, June 15 to 17, 20116 injured · $155,000 · 3 events
- Hail and Damaging Winds in Alabama, June 15 to 16, 20111 injured · $81,000 · 2.75 in hail · 48 events
- Damaging Winds in South Carolina, June 15, 2011$209,000 · 60 kt wind · 30 events
- Hail and Damaging Winds in South Carolina, June 15, 2011$300,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Tennessee, June 15, 2011$52,000 · 2.5 in hail · 45 events
- Flooding in Utah, June 15 to 23, 2011$300,000 · 3 events
- Flooding in Illinois, June 15 to 16, 2011$250,000 · 2 events
- Hail and Damaging Winds in Alabama, June 15 to 18, 20111 injured · $36,000 · 1.75 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319422, 319425, 319417.